Opinions, please...AdverseReaction or Herx?

Discussion in 'Lyme Disease Archives' started by justjanelle, Jun 6, 2008.

  1. justjanelle

    justjanelle New Member

    My Lyme Doc started me on Flagyl in April. The prescription reads 1 pill 3 times a day on Fridays, Saturdays and Sundays. I was to start gradually with one pill on Friday, then 1 pill Friday and one Saturday, etc. gradually building up week by week to the full dose.

    The problem is that I can't get up to the recommended dose because the pills make me sick to my stomach. I'm feeling very nauseous within 45 minutes of taking the medication, even though I'm following the directions to take it with a meal. The nausea lasts 2 - 3 hours, but gradually goes away just about when I'm supposed to start thinking about taking the next dose.

    I only made the connection this evening as I was sitting holding my stomach and feeling sorry for myself that I'd been sick so much on the weekends lately. Of course it was too late to contact my doctor about it, although I'll certainly call him on Monday.

    Meantime, what do you think? Reaction or herx? Continue to take or stop pending discussion with the doctor?

    Anybody else had this problem?

    Thanks!
    Janelle
  2. justjanelle

    justjanelle New Member

    I decided not to take the Flagyl today and am feeling much better, stomach-wise. I'll see if I can talk to the doctor on Monday about whether there's anything I can do about the nausea or whether I need to switch to some other medicine.

    Best wishes,
    Janelle
  3. kooky

    kooky New Member


    It is difficult to say if this is a reaction to the antibiotic or a Herx.

    From my own personal experience, some of my serious symptoms developed over a period of months.

    Some symptoms of an adverse reaction can begin with extreme fatigue to then escalate over a period of two years.

    I would urge everyone to read the link www.fluoroquinolones.org It explains in details all the symptoms that can cascade as a result of an ADR. In fact, it was written by a pharmacologist who himself fell very ill resulting form and ADR.

    The other site worth looking at is an interactive forum, where you can actually read stories of people who are suffering ADRs as a result of fluoroquinolones antibiotics. Feel free to ask questions and describe your symptoms, and ask for help. The name of the forum is www.favc.org

    All I can say at this point, is that if I had known, I would have chosen an alternative. But at the time, I put my symptoms down to flu, or a bug, or something else.

    Keep well and take care

    Kooky